Quantitative Systems Toxicology (QST) to Investigate Mechanisms Contributing to Clinical Bilirubin Elevations
BACKGROUND: Some patients treated with Drug X experienced elevations in serum bilirubin with concomitant ALT elevations, potentially indicative of severe liver injury. However, Drug X directly alters bilirubin transporters and enzymes, potentially leading to bilirubin elevations absent liver injury. Distinguishing between these two possibilities is critical to inform drug development decisions. DILIsym®, a QST platform of drug induced liver injury (DILI), was used to investigate the interpretation of putative Drug X-related elevations in liver biomarkers.
METHODS: The initial investigation estimated hepatocyte loss by approximating the clinical ALT profiles through imposed hepatocyte
death1, then checked for concomitant bilirubin elevations2. Then, the potential for Drug X mediated altered bilirubin disposition to account for observed bilirubin elevations was investigated3. Simulations combined Drug X exposure predictions from a PBPK model with mechanistic bilirubin inhibition parameters derived from the in vitro assays in a simulated population (SimPops®).
RESULTS: Simulated hepatocyte loss that resulted in ALT profiles mimicking clinical data were not sufficient to yield clinically significant bilirubin elevations, suggesting ALT and bilirubin elevations were decoupled and thus did not reflect severe liver injury.
Simulation results combining Drug X exposure and the mechanistic interaction of Drug X with bilirubin transporters and enzymes were consistent with timing, but underestimated magnitude, of clinical bilirubin elevations, suggesting that altered bilirubin disposition had the potential to cause clinically observed bilirubin elevations but a mechanism might be missing. Inclusion of newer data on MRP2 expression allowed simulations to account for observed serum bilirubin elevations.
CONCLUSIONS: DILIsym investigations suggested that observed bilirubin elevations did not reflect serious liver injury and might be a result of altered bilirubin disposition.
By Christina Battista
Presented at AASLD FDA DILI Conference April 20-21, 2021